Arkansas, 2009Hail and Damaging Winds in Arkansas, May 15 to 16, 2009
May 15 to 16, 2009 · NWS TSA · 4 events in 3 counties and zones
Severe thunderstorms occurred over eastern Oklahoma during the evening hours of the 15th and early morning hours of the 16th. This activity spread into northwest Arkansas late in the evening and during the early morning hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms occurred over eastern Oklahoma during the evening hours of the 15th and early morning hours of the 16th. This activity spread into northwest Arkansas late in the evening and during the early morning hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 15, 8:39 PM CST, 1 hour 56 minutes earlier.
Area forecast discussion, May 15, 8:39 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
939 PM CDT FRI MAY 15 2009
.DISCUSSION...
THE EXPECTED COLD FRONT WAS ENTERING NORTHEAST OKLAHOMA AT
THIS TIME WITH A LINE OF THUNDERSTORMS OCCURRING ALONG AND
AHEAD OF IT. SPRORADIC SEVERE WIND GUSTS HAVE OCCURRED WITH
THE LINE OF THUNDERSTORMS AND EXPECT THIS TO CONTINUE AS THE
THUNDERSTORMS MOVE TO THE EAST AND SOUTHEAST. CURRENT POPS
AND WEATHER IN THE GRIDS AND ZONES APPEAR ON TRACK AT THIS
TIME BUT WILL CONTINUE TO MONITOR FOR POSSIBLE UPDATES.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 1 PM SATURDAY FOR OKZ054-OKZ055-OKZ056-
OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-
OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070.
AR...NONE.
&&
SHORT TERM...17
LONG TERM....12Hazardous weather outlook, May 15, 10:14 PM CST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1114 PM CDT FRI MAY 15 2009
ARZ001-002-010-011-019-020-029-OKZ049-053>076-161000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1114 PM CDT FRI MAY 15 2009
...SEVERE STORMS WILL CONTINUE ACROSS A PORTION OF THE REGION OVERNIGHT...
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...OVERNIGHT.
TORNADO.
RISK...LIMITED.
AREA...SOUTHEAST OKLAHOMA AND WESTERN ARKANSAS.
ONSET...ONGOING.
SEVERE THUNDERSTORM.
RISK...SIGNIFICANT.
AREA...SOUTHEAST OF INTERSTATE 44.
ONSET...ONGOING.
AREA AT GREATEST RISK...SOUTHEAST OF INTERSTATE 44.
FLASH FLOOD.
RISK...ELEVATED.
AREA...SOUTHEAST OF INTERSTATE 44.
ONSET...ONGOING.
AREA AT GREATEST RISK...SOUTHEAST OF INTERSTATE 44.
HEAVY RAIN.
RISK...SIGNIFICANT.
AREA...SOUTHEAST OF INTERSTATE 44.
ONSET...ONGOING.
AREA AT GREATEST RISK...SOUTHEAST OF INTERSTATE 44.
DISCUSSION...
A LONG SQUALL LINE CONTAINING SEVERE STORMS WITH HIGH WINDS AND
LARGE HAIL WILL CONTINUE TO PUSH SOUTHEAST ACROSS SOUTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS OVERNIGHT. WIND DAMAGE HAS BEEN
REPORTED WITH THIS LINE... AND WILL LIKELY CONTINUE. THE SEVERITY
OF THE STORMS IS EXPECTED TO SLOWLY DIMINISH WITH TIME. WIDESPREAD
RAIN WITH EMBEDDED THUNDERSTORMS WILL LINGER BEHIND THE MAIN
SQUALL LINE INTO SATURDAY MORNING.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION IS ONGOING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.
TUESDAY...NO HAZARDS.
WEDNESDAY...NO HAZARDS.
THURSDAY...NO HAZARDS.
EXTENDED DISCUSSION...
THUNDERSTORMS WILL BE ONGOING EARLY SATURDAY AS THE STORM COMPLEX
CONTINUES TO PUSH THROUGH THE AREA. THUNDERSTORM CHANCES WILL
DECREASE BY SATURDAY AFTERNOON AS DRIER AIR MOVES INTO THE AREA
BEHIND A COLD FRONT. THIS WILL MARK THE BEGINNING OF A DRY PERIOD
WHICH WILL LAST THROUGH MUCH OF NEXT WEEK.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.
In the hours before
Local storm report, May 15, 9:12 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1012 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM TSTM WND GST 2 NE VERDIGRIS 36.26N 95.67W
05/15/2009 E65 MPH ROGERS OK AMATEUR RADIO
ROAD SIGN BLOWN DOWN
&&
SFPLocal storm report, May 15, 9:31 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1031 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM HAIL 4 E CHELSEA 36.54N 95.36W
05/15/2009 E0.75 INCH ROGERS OK PUBLIC
&&
MATLocal storm report, May 15, 9:38 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1038 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM TSTM WND GST ADAIR 36.44N 95.27W
05/15/2009 M59 MPH MAYES OK EMERGENCY MNGR
HANDHELD ANEMOMETER
&&
SAALocal storm report, May 15, 9:43 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1043 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 PM TSTM WND GST CENTRALIA 36.80N 95.35W
05/15/2009 E60 MPH CRAIG OK PUBLIC
&&
SAALocal storm report, May 15, 10:13 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1113 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM TSTM WND GST 1 NW TAHLEQUAH 35.93N 94.98W
05/15/2009 M70 MPH CHEROKEE OK EMERGENCY MNGR
ESTIMATED OVER 70 MPH. ANEMOMETER ONLY MEASURES TO 70.
&&
SAALocal storm report, May 15, 10:25 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1125 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM TSTM WND DMG GROVE 36.59N 94.77W
05/15/2009 DELAWARE OK LAW ENFORCEMENT
STREET SIGN BLOWN OVER IN GROVE
&&
MATThunderstorm Wind, Benton
- When
- May 15, 10:35 PM CST
- Where
- Benton County, Siloam Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.180, -94.530
Thunderstorm winds estimated at 60 miles an hour blew down numerous large tree limbs.
Hail, Benton
- When
- May 15, 10:55 PM CST
- Where
- Benton County, Rogers
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.330, -94.120
Thunderstorm Wind, Carroll
- When
- May 15, 11:15 PM CST
- Where
- Carroll County, Berryville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.370, -93.570
Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.
Thunderstorm Wind, Franklin
- When
- May 16, 12:10 AM CST
- Where
- Franklin County, Charleston
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.300, -94.030
Thunderstorm winds estimated at 60 miles an hour blew down several large tree limbs.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Illinois, May 15 to 16, 20091 death · $365,000 · 2.75 in hail · 53 events
- Tornadoes and Hail in Texas, May 15, 20091 injured · $168,000 · EF2 · 26 events
- Hail in Nebraska, May 15, 2009$875,000 · 1.75 in hail · 7 events
- Flash Flooding and Flooding in Indiana, May 15 to 16, 2009$225,000 · 1.75 in hail · 22 events
- Flooding in Illinois, May 15 to 19, 2009$500,000 · 2 events
- Flash Flooding and Flood in Indiana, May 15 to 16, 2009$350,000 · 3 events
- Flooding in Iowa, May 15 to 17, 2009$300,000 · 2 events
- Flash Flooding and Hail in Missouri, May 15, 20091.5 in hail · 56 events
- Flash Flood and Lightning Strike in Missouri, May 15, 2009$100,000 · 2 events
- Flash Flood and Flooding in Iowa, May 15, 2009$76,000 · 52 kt wind · 7 events
- Tornadoes and Hail in Kansas, May 15, 2009EF0 · 48 events
- Hail and Damaging Winds in Kansas, May 15, 20092.75 in hail · 47 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175221, 175223, 175224, 175225.